Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 113, NWS Duluth, MN

July 6, 2012Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 6, 2012, 8:04 PM CDT for Sawyer County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2012, 8:04 PM CDT (01:04 UTC)
Expired
Jul 6, 2012, 8:17 PM CDT
In force
13 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 156 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS53 KDLH 070104
SVRDLH
WIC113-070145-
/O.NEW.KDLH.SV.W.0113.120707T0104Z-120707T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
804 PM CDT FRI JUL 6 2012

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAWYER COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 845 PM CDT

* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OJIBWA...OR 20 MILES SOUTHEAST OF HAYWARD...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  OJIBWA AND WINTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4568 9130 4591 9122 4583 9068 4571 9068
      4563 9073 4563 9089
TIME...MOT...LOC 0104Z 287DEG 29KT 4581 9113
WIND...HAIL 60MPH 1.00IN

$$

SENGENBERGER
1 follow-up statement
494 
WWUS53 KDLH 070117
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
817 PM CDT FRI JUL 6 2012

WIC113-070127-
/O.CAN.KDLH.SV.W.0113.000000T0000Z-120707T0145Z/
SAWYER WI-
817 PM CDT FRI JUL 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAWYER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 0200 AM CDT

LAT...LON 4568 9130 4591 9122 4583 9068 4571 9068
      4563 9073 4563 9089
TIME...MOT...LOC 0117Z 287DEG 29KT 4577 9099

$$

SENGENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:49 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 6, 7:49 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
749 PM CDT FRI JUL 6 2012

.UPDATE...
THUNDERSTORMS WITH A POTENTIAL FOR SEVERE WEATHER HAVE DEVELOPED
OVER SOME OF THE INLAND COUNTIES OF NORTHWEST WISCONSIN. FLOOD
STATEMENT FOR THE BRAINERD AREA HAS BEEN CANCELLED.

&&

.SHORT TERM...
A SHALLOW COLD FRONT HAS MOVED BEYOND OUR AREA. INTERESTINGLY...
THE WIND SHIFT LINE IS WELL NORTH OF THE PRESSURE TROUGH...THOUGH
BOTH ARE SOUTH OF OUR AREA. VERY UNSTABLE AIR LIES ABOVE THE
SHALLOW COOL LAYER...FROM THE BRAINERD LAKES ACROSS NORTHWEST
WISCONSIN. WITH THE DEEPENING COOL LAYER AT THE BOTTOM OF THE
COLUMN...LARGE HAIL IS MORE APT TO MAKE IT TO THE GROUND. WITH
INCREASING WORK REQUIRED OF ANY STORM TO PENETRATE THE LAYER
BELOW THE FRONTAL SURFACE...DAMAGING WINDS ARE BECOMING LESS
LIKELY. LOOKING FURTHER NORTHWEST...CLEARING AND DRY AIR HAS
GOTTEN TO THE IRON RANGE...LEECH LAKE...AND IS PUSHING INTO THE
ARROWHEAD. THUNDERSTORMS ARE UNLIKELY VERY FAR FROM THE WATCH
AREA. SHOWERS NORTH OF THE BRAINERD AREA AND MILLE LACS LAKE ARE
ALSO UNLIKELY THIS EVENING.

.AVIATION...07/07/00Z
VFR CLEARING ACROSS NORTHEAST MN WITH MVFR CLOUDS AND ISOLATED
INTENSE THUNDERSTORMS OVER NORTHWEST WISCONSIN THIS EVENING. VFR
CLEARING OR CLEAR LATER TONIGHT THROUGH SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT FRI JUL 6 2012/

SHORT TERM...LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM
LOCATED OVER SOUTHWEST MINNESOTA...WITH A WARM FRONT EXTENDING
EAST OF THE LOW ACROSS SRN MINNESOTA AND CNTL WISCONSIN. FARTHER
NORTH A RIDGE OF HIGH PRESSURE COULD BE FOUND EXTENDING FROM
NODAK EAST ACROSS NRN MN AND LAKE SUPERIOR. REGIONAL RADAR SUMMARY
SHOWS SCTD SHOWERS AND STORMS ACROSS OUR CWA IN ASSOC WITH AN
UPPER LEVEL SHORTWAVE TRACKING EWD ACROSS THE NORTHLAND. THE MAIN
FCST CONCERN FOR TONIGHT IS WHETHER SHOWERS AND STORMS WILL
REDEVELOP AHEAD OF THIS UPPER TROUGH...AND ALONG AND NORTH OF THE
WARM FRONT AS THE SFC LOW TRACKS ALONG IT. THE SHORT RANGE MODELS
ARE HAVING SOME PROBLEMS WITH THE CURRENT LACK OF PRECIP
CURRENTLY ACROSS OUR CWA. SO THERE IS SOME UNCERTAINTY ON PRECIP
DEVELOPMENT FOR THIS EVENING. IF SHOWERS AND STORMS DO
REDEVELOP...SOME WILL PROBABLY BE STRONG TO SEVERE DUE TO THE
DEGREE OF INSTABILITY ACROSS OUR SRN TIER OF ZONES COMBINED WITH
FAVORABLE VERTICAL SHEAR ASSOCIATED WITH THE WARM FRONT. FOR
FURTHER DETAILS...PLEASE REFER TO THE SWODY1 ISSUED BY THE SPC.

HIGH PRESSURE FROM CANADA WILL BUILD ACROSS THE UPPER MIDWEST
SATURDAY INTO SATURDAY NIGHT...RESULTING IN DRYING CONDITIONS.
TEMPERATURES WILL STAY SEASONABLY WARM HOWEVER WITH HIGHS IN THE
UPPER 70S AND LOWER 80S.

LONG TERM...SUNDAY THROUGH FRIDAY.
A WEAK TROUGH/SHORTWAVE WILL IMPACT PORTIONS OF THE NORTHLAND SUNDAY
AND WE HAVE A SLIGHT CHANCE FOR A SHOWER OR STORM THEN.

THE GFS AND ECMWF OFFER SOMEWHAT DIFFERENT SOLUTIONS THROUGH THE
REST OF THE EXTENDED...MAINLY WITH THE GFS DEVELOPING PRECIP MORE
LIBERALLY. WE USED A BLEND...LEANING A BIT MORE TOWARD THE
ECMWF...ESPECIALLY LATER IN THE PERIOD.

NORTHWEST FLOW AND HIGH PRESSURE WILL LEAD TO DRY CONDITIONS SUNDAY
NIGHT THROUGH TUESDAY. WE THEN BROUGHT IN SOME SMALL POPS TUESDAY
NIGHT AND WEDNESDAY...BUT CONFIDENCE IN PRECIP OCCURRING THEN IS LOW.

WE WENT DRY AGAIN WEDNESDAY NIGHT THROUGH FRIDAY DUE TO THE ECMWF
HAVING HIGH PRESSURE NEAR THE REGION AND LACK OF SIGNIFICANT
FORCING.

HIGHS SHOULD BE IN THE UPPER SEVENTIES TO LOWER EIGHTIES INTO MID
WEEK...WARMING INTO THE LOWER TO MIDDLE EIGHTIES BY FRIDAY.

&&

.POINT TEMPS/POPS...
DLH  56  79  57  80 /  50  10  10  20
INL  52  81  52  83 /  20  10  20  20
BRD  60  82  57  84 /  60  10  10  20
HYR  62  82  54  82 /  70  30  10  20
ASX  56  79  56  81 /  70  20  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, Jul 6, 4:17 AM CDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
417 AM CDT FRI JUL 6 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
417 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF THE REGION. SOME
OF THESE STORMS THAT DEVELOP THIS AFTERNOON AND EVENING FROM
AROUND THE BRAINERD LAKE REGION EASTWARD TO HINCKLEY AND INTO
NORTHWEST WISCONSIN COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THERE IS ALSO THE POTENTIAL FOR A
FEW TORNADOES. ALSO...HEAVY RAIN IS VERY LIKELY ALONG AND NORTH
OF A LINE FROM PARK RAPIDS TO MOOSE LAKE TO BUTTERNUT...INCLUDING
THE TWIN PORTS AREA. PLEASE MONITOR THE FORECAST AND ANY UPDATES
THROUGHOUT THE DAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS NORTHEAST MINNESOTA.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-071030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
417 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS WESTERN LAKE SUPERIOR TODAY AND
TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...MAINLY AROUND
THE TWIN PORTS AREA AND ALONG THE SOUTH SHORE.

NORTHEAST WINDS WILL BECOME GUSTY LATE THIS AFTERNOON FROM AROUND
TWO HARBORS EASTWARD ALONG THE BAYFIELD PENINSULA AND ACROSS THE
SOUTH SHORE OF LAKE SUPERIOR. A SMALL CRAFT ADVISORY MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEAK THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 6, 6:49 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
649 PM CDT FRI JUL 6 2012

WIZ001>004-006>009-070030-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN-
649 PM CDT FRI JUL 6 2012

...STORMS DEVELOPING IN NORTHWEST WISCONSIN...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HIGH BRIDGE...MOVING EAST AT
35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  HIGH BRIDGE...        ODANAH...             MORSE...
  MELLEN...             KENNAN...             GLIDDEN...
  GURNEY...             CEDAR...              CATAWBA...
  BUTTERNUT...          PARK FALLS...         UPSON...
  SAXON...              PHILLIPS...           FIFIELD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4563 9070 4564 9217 4621 9196 4663 9092
      4660 9093 4663 9080 4670 9073 4660 9057
      4660 9049 4655 9039 4656 9033 4651 9022
      4634 9010 4630 8991 4598 8992 4597 9003
      4537 9005 4537 9067

SENGENBERGER
Special weather statement, Jul 6, 7:30 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
730 PM CDT FRI JUL 6 2012

WIZ002>004-006>009-070115-
ASHLAND-BAYFIELD-BURNETT-IRON-PRICE-SAWYER-WASHBURN-
730 PM CDT FRI JUL 6 2012

...LINE OF STORMS DEVELOPING THROUGH NORTHERN WISCONSIN...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MORSE...MOVING EAST AT 30
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MELLEN...             MORSE...              GLIDDEN...
  GURNEY...             CEDAR...              BUTTERNUT...
  UPSON...              SAXON...              CATAWBA...
  FIFIELD...            PHILLIPS...           KIMBALL...
  IRON BELT...          TURTLE FLAMBEAU FLOWAGE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4563 9070 4564 9217 4573 9218 4628 9124
      4658 9043 4655 9039 4656 9033 4649 9020
      4634 9010 4630 8991 4598 8992 4597 9003
      4537 9005 4537 9067

SENGENBERGER
Local storm report, Jul 6, 7:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
739 PM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             8 S HAYWARD             45.89N 91.48W
07/06/2012  M0.50 INCH       SAWYER             WI   TRAINED SPOTTER

&&

RS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:30 PM CDTSpecial Weather StatementDLHIron, Price, Sawyer, Washburn45 min
Jul 6, 8:15 PM CDTSpecial Weather StatementDLHIron, Price, Sawyer15 min
Jul 6, 8:32 PM CDTSpecial Weather StatementDLHIron, Price, Sawyer58 min
Jul 6, 9:34 PM CDTSpecial Weather StatementDLHPrice56 min
Jul 6, 10:34 PM CDTSpecial Weather StatementDLHPrice56 min
Jul 7, 12:40 AM CDTSpecial Weather StatementDLHPrice35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.